Not Found
Locations

Brought to you by

Find information on animal health topics, written for the veterinary professional.

* This is the Veterinary Version. *

Aural Contact Dermatitis

By Sheila M. F. Torres, DVM, MS, PhD, DACVD, Associate Professor, Dermatology, College of Veterinary Medicine, University of Minnesota

Aural contact dermatitis commonly affects the concave aspect of the pinna, likely because it lacks hair. Topical ear medications, particularly those containing aminoglycosides and/or propylene glycol, are common causes in animals being treated for otitis externa. Lesions may develop 1–7 days after starting therapy. Contact dermatitis can also result from ointments applied transdermally to the concave aspect of the pinnae. Clinical signs include erythema, edema, papules that may coalesce and form plaques, erosions, and/or ulcerations. Pruritus and pain are variable. A definitive diagnosis can rarely be made, because drug challenge is not recommended. Discontinuation of all topical medications is the indicated treatment. Changing to a different topical drug is not recommended because most products have identical vehicles, which are the offending cause in most cases.

* This is the Veterinary Version. *